Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Coming off Wellbutrin XL 150 for Anxiety

First time posting to a forum like this. I was diagnosed with Health Anxiety a month or so ago and my GP decided it might be good to try some meds to "level out" the anxiousness while i get therapy for the source of my anxiety from my psychologist (psychologists in Canada are not allowed to prescribe meds).

I tried Cipralex (5 mg for first two days and then 10 MG on the third day) for 3 days and did not react well to it at all - bad side effects, increased anxiety.. GP prescribed me low dose of Clonazapam to take the edge off during what I was told could be a week to two week "adjustment" phase. Didn't really like the idea of taking one drug to counteract the effects of another. So after 3 days I asked her if it was OK if I stopped and she said yes.. not enough of it in my system to worry about withdrawal symptoms. Then she placed me on Wellburtin XL 150 saying it is not an SSRI and might help me also get off my additction to nicotine gum. Well from the first day on this drug my aggitation levels increased 5 fold.. I felt like I could not relax all day and insomnia at night - back to taking Clonazapam (Klonopin for my US friends) just to get to sleep. Anyway after 4 days of this I decided enough is enough... Dr. told me I appear to have a low tolerance for these drugs and said I could stop taking the Wellburtin because the dose was small 150mg XL per day and I would likely have no real signifant withdrawal symptoms. I am on day 2 of not taking it and it was a bit rough today - still aggitated..tingling in arms and legs.. had to take .25mg of Clonazapam to take the edge off (which Dr. and Pharmacist told me was ok and would not result in me developing a dependancy) until the Wellburtin is out of my system which could take a few days.

Anyway just wanted to tell my story in case anyone else is going through this. I didn't think being on these for only a few days would have much of an effect when stopping but in my case they did. Not so much from withdrawal because they never really had a chance to do their work on altering my brain chemicals... but their active ingredients get in your system from day one and they manifest themselves until your system flushes them out. Im drinking as much water as I can in the hopes that that will speed up the process.

These drugs may work well for some people but for me their side effects were too much to take - especially for someone with Health Anxiety and I have made the decision to swap therapy, exercise and positive thinking for drugs. But I agree with almost everyone do not stop taking these or any other drug of this type without consulting with your doctor.

Has anyone else had a similar experience with Wellburtin after only taking it for a short time?
5 Responses
1699033 tn?1514116733
I was upped from Wellbutrin 150 XR to 300 to combat a sudden increase in anxiety.  I had already been taking a klonopin at night to sleep.  The 300 made me jittery, thirsty, induced insomnia and the anxiety was not going away. I did have to use an occasional klonopin during the day especially during the first two weeks.   However, I stuck with it and after about 4 weeks on it, the jitteryness (is that even a word?) went away along with the intense thirst. I take it in the morning since it is a stimulant.  Others have posted on here that they think the generic form of wellbutrin releases more in the hours after taking it than the name brand so since I was taking it at night, I attributed my insomnia to this.  Once I switched to the morning, I did not have that problem anymore.  

I honestly believe that some people are capable of beating anxiety by replacing negative thoughts with positive ones, i.e., self-communication.  For me, I use both medication and positive thinking.  I'm wondering if your current symptoms are coming from the anxiety itself rather than the medication since you only took it for a couple of days. The medication might have just not been the right one for you.  

With the 150 mg of wellbutrin, I never had any side affects at all.  

Avatar universal
Thanks for the reply. Yeah I know for sure that the Wellburtin over-stimulated me. I'm in Canada so we don't get the generic form of Wellburtin - only the real stuff. I had tons of energy but my anxiety-related physical symptoms were heightened as well.

I was tingling in my hands and feet all day and could barely sit still for 5 minutes.

I know these meds take time to get used to in your system and I have been travelling alot for work lately so not really in a scenario where I can "suffer through" the side effects right now. I take Clonazapam (Klonopin) as needed (very low dose .25mg) if I feel myself getting wound up and that seems to work but very careful not to rely on it too much as the Benzos can cause a dependancy and don't want that demon to deal with as well.

Starting CBT (cognitive behavioural therapy) next week with my psychologist and hopeful that will help me correct all the bad thinking patterns that got me here in the first place. Also my breathing is all messed up because of the anxiety so  doing deep breathing exercises 2-3 times a day to try and retrain my system to breath normally again. Months of shallow breathing are what I am told are causing the majority of my chronic physical symptoms.  

If in the end I end up wanting to try the meds again... I will need a month where I am not travelling and can suffer through the side effects to get to that magic sweet spot that eveyone talks about when they actually start to kick in.....Until then I am trying the other route.....

Good luck and keep me updated on your progress!

1699033 tn?1514116733
I understand completely what you are saying.  We don't have the luxury of taking off 4 weeks while we wait and see if a medication will kick in for us.  I had to lie down at work two to three times a day just to relax and calm myself down during those first few weeks.  

I am a big believer in CBT and I use it along with the medication.  I posted once before that I believe some anxiety symptoms come because we are hyperventilating without knowing it.  I think your 2-3 times a day of deep breathing exercises is great.  I still do them myself.  I have also used some of the meditation videos on Youtube.  They really relax me.  Once you have done them a few times, you can remember the scenario and just lie down somewhere and do it without someone in the background talking to you.  

I think there are quite a lot of people out there that beat anxiety without benefit of medication and hopefully you are one of them.  I, unfortunately, am not.

Best of luck and I hope you feel better soon.  
Avatar universal
Yeah well .....I went to see my doctor yesterday and we had a long discussion on medication she said that if I have to take Klonopin on average once a day then she is highly recommending that I give Lexapro a try again to try to a achieve a more stable physical state in terms of the anxiety symptoms...But this time on a much more gradual increase than last time to minimize the side effects 5mg for one week, then 10 mg for one week..... then 15mg one week .... then 20mg where she says I could stay  for a while. I am realizing that I need to have something to help stabilize the physical symptoms which are like a rollercoaster ride... some days I wake up feeling not too bad, others not so good with heart racing a bit, light headedness, tingling in arms and legs, nervousness,

I have 4 weeks coming up where I dont have to travel for my work so if ever  there was a time to try to make it through the side effects this would be it... so I will consult with my psychologist who is doing the CBT with me and if he says it could help as well... I may give it another go when I get back from this last trip next week...
1699033 tn?1514116733
Have you considered posting about the gradual increase and see if this has worked for others?  What I am thinking is that it MAY, remember I'm no doctor, take longer than 4 weeks because your final amount is 20 mg and you won't be taking that until the 4th week.  Then that level has to be built up in your system.  It doesn't seem like you are in a crisis situation so perhaps this will work.  I would think greenlydia or nursegirl can give you more insight about this.  Also, I don't see anything wrong with 0.25 mg of Klonopin as needed to get you through.  This is not an addictive dose and Klonopin is less addictive than some of the other benzos.  This could also be asked.  

As I said in other posts, I take 1 mg a day to sleep.  I was taking it even before my last episode of major anxiety.  Every doctor is different.  My doctor sees no problem with this.  He has the "you have to do what you have to do to get relief" attitude and so do I.  
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?